Tornadoes · United States · Florida · 2013

EF0 tornado, Ocean Ridge, Florida, February 14, 2013

This EF0 tornado ran 0.0 miles across Palm Beach County on February 14, 2013, touching down at 4:33 PM EST and reaching 10 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 14, 2013
Touchdown
4:33 PM EST (21:33 UTC)
Lifted
4:34 PM EST (21:34 UTC)
On the ground
1 minutes
Path length
0.0 miles (0.0 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
Property damage
$1,000
County
Palm Beach County
Touchdown point
26.513, -80.077
Lift-off point
26.513, -80.077
Record number
1302141533-01

What the Weather Service recorded

A cold front moved into South Florida and stalled resulting in isolated strong to severe thunderstorms over metropolitan Broward and Palm Beach Counties during the afternoon.

The Store Manager of Lowe's Home Improvement Center witnessed a tornado in the storm parking lot. Trees were downed, cars moved and a stop sign was broken. No other damage or injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

7 minutes of warning. NWS MFL issued a tornado warning for this county at 21:26 UTC, 7 minutes before the tornado touched down, in force until 21:41 UTC.

Issued (UTC)ExpiredProductOffice
20:38 UTC21:08 UTCSevere Thunderstorm WarningMFL
21:26 UTC21:41 UTCTornado WarningMFL

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:47 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the tornado touched down at Feb 14, 2:48 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 14, 2:48 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
248 PM EST THU FEB 14 2013

...WET AND STORMY WEATHER FOLLOWED BY A BRIEF COLD WAVE SATURDAY
NIGHT-MONDAY MORNING...

.DISCUSSION...

HIGHLIGHTS:
* POTENTIAL FOR LOCALLY HEAVY RAINS, MINOR URBAN FLOODING TONIGHT-FRI

* POTENTIAL OF FREEZING TEMPS GLADES, HENDRY, INTERIOR COLLIER
  COUNTIES SUNDAY AND MONDAY MORNING

* COLD WIND CHILLS IN THE MID 20S-LOWER 30S INTERIOR AND MID 30S
  TO AROUND 40 COASTS

TWO MAIN WEATHER ISSUES TO DISCUSS. FIRST, THE WET AND STORMY
WEATHER THROUGH FRIDAY, THEN A BRIEF COLD WAVE FOR SATURDAY
NIGHT-MONDAY MORNING.

A WEAK FRONT HAS BACKED UP AND IS NOW LOCATED ACROSS THE LAKE
OKEECHOBEE REGION. THIS WILL ACT AS A FOCUS FOR WAVES OF SHOWERS AND
A FEW TSTORMS THROUGH FRIDAY, BUT THE BRUNT OF THE HEAVIEST ACTIVITY
LOOKS TO BE TONIGHT AS A SHORTWAVE APPROACHES SOUTH FL FROM THE GULF
AND EVENTUALLY MOVES EAST OF THE AREA FRIDAY MORNING. SKIES HAVE
CLEARED ACROSS SE AREAS AND TEMPS HAVE SOARED INTO THE MID 80S.
SHOWERS ARE DEVELOPING ACROSS COLLIER COUNTY WITH A LINE OF
THUNDERSTORMS OVER THE GULF MOVING EAST. SO IT LOOKS TO BECOME AN
ACTIVE LATE AFTERNOON AND EVENING...AS DEVELOPMENT LOOKS TO OCCUR
AHEAD OF THE GULF CONVECTION, THEN THE GULF CONVECTION MOVES ACROSS
THROUGH THE EVENING WITH POSSIBLY ADDITIONAL DEVELOPMENT OVERNIGHT.

MODEL CONSENSUS SHOWS QPF OF 1-2 INCHES TONIGHT, BUT WHERE HEAVY
BANDS OF SHOWERS/TSTORMS TRAIN, AMOUNTS IN EXCESS OF 3 INCHES WILL
BE POSSIBLE, ESPECIALLY GIVEN THAT PWATS ARE PROJECTED TO BE IN THE
1.7-1.9 INCH RANGE, OR IN THE 99TH PERCENTILE FOR THIS TIME OF THE
YEAR. IMPACTS WOULD BE ISOLATED STREET FLOODING WHERE STORM TRAINING
OCCURS. GROUNDS CAN HANDLE RAIN AS IT'S BEEN A VERY DRY LATE
FALL-WINTER. SLIGHT DRYING OCCURS ON FRIDAY, BUT STILL IT LOOKS WET
OUT AHEAD OF A COLD FRONT PROGGED TO MOVE THROUGH FRIDAY NIGHT.

NOW TO THE COLD WAVE. BOTH GFS AND ECMWF SHOW TWO DISTINCT GRADIENTS
OF 1000-850 MB THICKNESSES MOVING ACROSS SOUTH FL - ONE FRI NIGHT
AND THE OTHER SAT NIGHT. THE FIRST COLD FRONT USHERS IN A MODIFIED
PACIFIC AIRMASS, WHILE A SECOND COLD FRONT SAT NIGHT USHERS IN A
MODIFIED POLAR AIRMASS...AND THAT IS THE MOST CONCERNING ONE AS FAR
AS FREEZE/FROST POTENTIAL ALONG WITH COLD WIND CHILLS.

HOW COLD IT WILL GET IS UNCERTAIN, BUT THE CURRENT ASSESSMENT
SUGGESTS THAT THERE IS A POTENTIAL FOR FREEZING TEMPS OVER GLADES,
HENDRY, AND INTERIOR COLLIER COUNTIES SUNDAY AND MONDAY MORNINGS,
PARTICULARLY MONDAY MORNING.

THE MODEL CONSENSUS SHOWS TEMPS FALLING INTO THE MID 30S OVER
GLADES, HENDRY, AND PORTIONS OF INTERIOR COLLIER COUNTIES (EXCEPT
LOWER TO MID 30S MONDAY MORNING), UPPER 30S TO LOWER 40S OVER
INTERIOR PALM BEACH AND COLLIER COUNTIES AND IN THE 40S ELSEWHERE
SUNDAY AND MONDAY MORNINGS (BUT NEAR 50 IMMEDIATE ATLANTIC COAST MON
MORNING). HOWEVER, THE AVG OF THE ENSEMBLE 14.00Z GFS IS ABOUT 4
DEGREES COLDER THAN ITS OPERATIONAL COUNTERPART. ALSO, THE LATEST
14.12Z GFS RUN SHOWS EVEN LOWER 1000-850 MB THICKNESSES BY SUNDAY
MORNING - RANGING FROM 1301M AT THE LAKE TO 1317M AT MIAMI. THAT'S
SIGNIFICANT. HOWEVER, LOOKS AS THOUGH THE COLD AIR WILL BE ADVECTING
IN PROBABLY A BIT TOO LATE IN ORDER TO ACHIEVE COLDER TEMPS THAN
WHAT THESE LOW THICKNESS VALUES WOULD BE CAPABLE OF. THE ECMWF
CONTINUES WARMER THAN THE GFS, BUT THE LATEST 12Z RUN WHICH JUST
CAME IN TRENDED SLIGHTLY COLDER.

GIVEN THE UNCERTAINTY, THE MIN TEMP FORECAST WILL CONTINUE A
CONSENSUS APPROACH, AND MY THINKING IS THAT THIS WILL BE CLOSE TO
REALITY WITH TEMPS NOT QUITE GETTING TO FREEZING NW AREAS SUN
MORNING, BUT PROBABLY A FEW LOCALES HITTING IT MONDAY MORNING. JUST
REMEMBER THE POSSIBILITIES DISCUSSED ABOVE.

COLD WIND CHILLS ARE A CERTAINTY SAT NIGHT-SUN MORNING, RANGING FROM
THE UPPER 20S TO LOWER 30S INTERIOR TO THE MID 30S TO NEAR 40
COASTS. WIND CHILL ADVISORIES WILL LIKELY BE NEEDED FOR MUCH OF THE
AREA SAT NIGHT.

NO FORECAST CHANGES WERE MADE BEYOND MONDAY MORNING. TEMPS WILL WARM
THEREAFTER AS THE HIGH CENTER MOVES INTO THE ATLANTIC WITH A RETURN
TO EAST TO SOUTHEASTERLY FLOW.

&&

.MARINE...WINDS WILL REALLY BE ON THE INCREASE BEHIND THE MODIFIED
POLAR FRONT SAT NIGHT-SUNDAY BEFORE RELAXING. SMALL CRAFT
ADVISORIES WILL LIKELY BE NEEDED FOR MOST IF NOT THE ENTIRE MARINE
AREA THEN. SEAS WILL RAPIDLY BUILD SAT NIGHT-SUNDAY AND BECOME
HAZARDOUS OVER THE OFFSHORE GULF WATERS AND ESPECIALLY IN THE GULF
STREAM...WHERE SEAS COULD BUILD TO AROUND 10 FEET SUNDAY.

&&

.FIRE WEATHER...A VERY DRY AIRMASS WILL MOVE INTO SOUTH FL THIS
WEEKEND AS A MODIFIED POLAR AIRMASS MOVES IN. RELATIVE HUMIDITIES
ARE FORECAST TO FALL INTO THE 30S BOTH SAT AND SUN...AND INTO
MONDAY. DEPENDING ON MAX TEMPS, CRITICAL RH'S COULD BE MET FOR A
FEW HOURS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  64  76  62  76 / 80 70 50 20
FORT LAUDERDALE  68  77  63  78 / 70 70 50 20
MIAMI            67  77  64  78 / 70 70 50 20
NAPLES           63  74  59  72 / 80 70 50 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...57/GREGORIA
AVIATION/RADAR...54/BNB
Hazardous weather outlook, Feb 14, 1:48 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
148 PM EST THU FEB 14 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
151000-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
148 PM EST THU FEB 14 2013

...ISOLATED STRONG STORMS POSSIBLE THIS AFTERNOON INTO TONIGHT...
...MINOR URBAN FLOODING POSSIBLE WHERE HEAVY SHOWERS/STORMS TRAIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS SOUTH
FLORIDA THIS AFTERNOON AND TONIGHT ALONG A STALLED WEAK COLD FRONT.
THE THUNDERSTORMS COULD BECOME STRONG, CONTAINING STRONG WIND
GUSTS TO AROUND 60 MPH, SMALL HAIL, LIGHTNING STRIKES, AND LOCALLY
HEAVY RAINS.

WIND: STRONG WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE IN ANY
STRONGER THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON AND TONIGHT.

FLOODING: LOCALIZED HEAVY RAINFALL AND MINOR URBAN FLOODING WOULD
BE POSSIBLE SHOULD HEAVY SHOWERS OR THUNDERSTORMS TRAIN OVER ANY
GIVEN AREA.

HAIL: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
DIME SIZE THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SECOND AND STRONGER FRONT WILL MOVE THROUGH SOUTH FLORIDA ON
SATURDAY WITH MUCH COLDER TEMPERATURES EXPECTED SUNDAY AND MONDAY
MORNINGS. TEMPERATURES WILL DROP INTO THE 30S ACROSS INTERIOR
SECTIONS, PARTICULARLY WEST OF THE LAKE, AND FROST OR FREEZING
TEMPERATURES CANNOT BE RULED OUT.

DETERIORATING MARINE CONDITIONS ARE EXPECTED ON SATURDAY AND
SUNDAY AS STRONG HIGH PRESSURE BUILDS OVER THE SOUTHEAST STATES.
THIS MAY LEAD TO ADVISORY CONDITIONS ON ALL OF THE LOCAL WATERS.
THERE WILL ALSO BE AN INCREASING RISK OF RIP CURRENTS EARLY NEXT
WEEK AT THE ATLANTIC BEACHES AS AN ONSHORE WIND DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND OR URBAN
TYPE FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Local storm report, Feb 14, 2:23 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
223 PM EST THU FEB 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FUNNEL CLOUD     E DANIA BEACH           26.06N 80.14W
02/14/2013                   BROWARD            FL   TRAINED SPOTTER

            A TRAINED SPOTTER NEAR THE INTERSECTION OF I-95 AND I-595
            REPORTED A FUNNEL CLOUD TO THE SOUTHEAST. MOVEMENT WAS TO
            THE EAST.

&&

ROSS
Special weather statement, Feb 14, 2:23 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
223 PM EST THU FEB 14 2013

FLZ066-067-070-071-142015-
HENDRY FL INLAND BROWARD COUNTY FL INLAND COLLIER COUNTY FL INLAND
PALM BEACH COUNTY FL
223 PM EST THU FEB 14 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWESTERN
BROWARD COUNTY...SOUTHWESTERN PALM BEACH COUNTY...HENDRY COUNTY...
NORTHERN COLLIER COUNTY...FOR THE PRIMARY IMPACTS WILL BE UP TO
NICKEL SIZED HAIL AND GUSTY WINDS OF 45 TO 55 MPH...AND FREQUENT
LIGHTNING STRIKES...

THE DEVELOPMENT OF FUNNEL CLOUDS...

* UNTIL 315 PM EST

* AT 218 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES
  EAST OF BIG CORKSCREW ISLAND TO 8 MILES WEST OF ROTENBERGER
  WILDLIFE MANAGEMENT AREA TO 8 MILES NORTHEAST OF MICCOSUKEE SERVICE
  PLAZA...AND MOVING NORTHEAST AT 15 TO 20 MPH.

* THE LINE OF STORMS WILL AFFECT...
  BUNKER HILL...
  LAKE TRAFFORD...
  IMMOKALEE...
  HOLEY LAND WILDLIFE MANAGEMENT AREA...
  FELDA...
  DEVILS GARDEN...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2673 8132 2672 8083 2653 8050 2611 8080
      2628 8106 2624 8162
TIME...MOT...LOC 1922Z 211DEG 16KT 2637 8148 2643 8095
          2628 8077

BAXTER
Special weather statement, Feb 14, 2:42 PM EST, 1 hour 51 minutes before
FREEZE OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
242 PM EST THU FEB 14 2013

FLZ063-066-070-152000-
GLADES-HENDRY-INLAND COLLIER-
INCLUDING THE CITIES OF...PALMDALE...MOORE HAVEN...CLEWISTON...
LA BELLE...BIG CYPRESS SEMINOLE RESERVATION...IMMOKALEE
242 PM EST THU FEB 14 2013

...FREEZING TEMPERATURES POSSIBLE ACROSS GLADES, HENDRY, AND
NORTHWEST INTERIOR COLLIER COUNTIES SUNDAY AND MONDAY MORNING...

COLD AIR WILL MOVE INTO SOUTH FLORIDA SATURDAY NIGHT ON GUSTY
NORTHWEST WINDS. THE COLD AIRMASS WILL REMAIN IN PLACE SUNDAY
NIGHT INTO MONDAY MORNING WHILE WINDS RELAX.

TEMPERATURES COULD FALL TO THE FREEZING MARK OR JUST BELOW FOR A
FEW HOURS BOTH EARLY SUNDAY MORNING AND EARLY MONDAY MORNING. AT
THIS TIME, THE GREATEST POTENTIAL OF A FREEZE LOOKS TO BE SUNDAY
NIGHT INTO EARLY MONDAY MORNING WHEN WINDS RELAX UNDER A CLEAR
SKY.

STAY TUNED TO THE LATEST FORECAST UPDATES ON THIS UPCOMING COLD
WAVE.

GREGORIA
Special weather statement, Feb 14, 3:03 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
303 PM EST THU FEB 14 2013

FLZ066-067-071-142045-
HENDRY FL INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL
303 PM EST THU FEB 14 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN BROWARD
COUNTY...WESTERN PALM BEACH COUNTY...NORTHEASTERN HENDRY COUNTY...FOR
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...

THE DEVELOPMENT OF FUNNEL CLOUDS...

* UNTIL 345 PM EST

* AT 259 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  EAST OF CLEWISTON TO 4 MILES SOUTHEAST OF BELLE GLADE TO 12 MILES
  SOUTHEAST OF HOLEY LAND WILDLIFE MANAGEMENT AREA...AND MOVING
  NORTHEAST AT 30 MPH.

* THE LINE OF STORMS WILL AFFECT...
  BELLE GLADE...
  PAHOKEE...
  CANAL POINT...
  LION COUNTRY SAFARI...
  AND SURROUNDING COMMUNITIES.

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2650 8029 2625 8071 2658 8073 2670 8098
      2677 8091 2671 8081 2669 8074 2672 8073
      2677 8075 2678 8073 2675 8071 2676 8069
      2681 8070 2687 8063 2696 8061 2696 8034
TIME...MOT...LOC 2004Z 222DEG 24KT 2674 8083 2669 8059
          2635 8056

BAXTER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Miami, FL (KMFL), 12:00Z

9.6 hours before the tornado, 80 km from the path. February 14, 2013.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2013-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 782 joules per kilogram, CIN -16, lifted condensation level 745 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Miami, FL at 12:00Z on 2013-02-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 100 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
537 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.6
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Miami, FL (KMFL), 00:00Z

2.4 hours after it, 80 km from the path. February 15, 2013.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2013-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1781 joules per kilogram, CIN -1, lifted condensation level 730 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Miami, FL at 00:00Z on 2013-02-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 85 square meters per square second, 0 to 6 km bulk shear 45 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1781 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
2411 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.0
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

The surface observations

Boca Raton Airport (BCT), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:45 UTC60° 6 kt1012.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Miami radar (KAMX), 106 km away, was scanning. The volume nearest the touchdown began at 21:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:18 UTCFUNNEL CLOUDE Dania BeachBroward, FLA TRAINED SPOTTER NEAR THE INTERSECTION OF I-95 AND I-595 REPORTED A FUNNEL CLOUD TO THE SOUTHEAST. MOVEMENT WAS TO THE EAST.
21:33 UTCTORNADO1 Se Boynton BeachPalm Beach, FLEMPLOYEE WITNESSED TORNADO IN STORE PARKING LOT. TREES DOWN... CARS MOVED... STOP SIGN BROKEN.
23:14 UTCTSTM WND GST 462 Sse LauderhillBroward, FLWEATHERBUG 46 MPH WIND GUST.
23:18 UTCTSTM WND GST 501 Ese Fort LauderdaleBroward, FLWEATHERBUG REPORT 50 MPH WIND GUST.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.